Alert archive / Kansas / Flash Flood Warnings in 2008

Flash Flood Warning 59, NWS Springfield, MO

May 7, 2008Bourbon County, Cherokee County, Crawford County, Kansas; Barton County, Jasper County, Vernon County, Missouri

NWS Springfield, MO issued this flash flood warning at May 7, 2008, 9:42 AM CDT for Bourbon County, Cherokee County, Crawford County, Kansas; Barton County, Jasper County, Vernon County, Missouri. It was in force for 12 hr. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2008, 9:42 AM CDT (14:42 UTC)
Expired
May 7, 2008, 10:00 PM CDT
In force
12 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Bourbon County, KS, Cherokee County, KS, Crawford County, KS, Barton County, MO, Jasper County, MO, Vernon County, MO

The radar

The Springfield radar (KSGF), 100 km from the middle of the area, began a volume at 14:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 10:49 AM CDTFLASH FLOODPittsburg, KSTHE INTERSECTION OF FORD AND BROADWAY IN PITTSBURG IS FLOODED.
May 7, 11:01 AM CDTHEAVY RAIN 1.66 N Lamar, MO1.6 INCHES MEASURED AT 11 AM.
May 7, 1:25 PM CDTFLASH FLOODPittsburg, KSSEVERAL MAIN STREETS IN PITTSBURG ARE FLOODED WITH CARS STRANDED IN SEVERAL LOCATIONS.
May 7, 1:30 PM CDTFLASH FLOODLamar, MOA LOCAL COOPERATIVE OBSERVER REPORTED 2.47 INCHES OF RAINFALL SINCE 7 AM WITH MANY STREAMS AND CREEKS AROUND LAMAR BEGINNING TO SPILL OUT OF THEIR BANKS AND FLOOD THE SURROUNDING AREA.
May 7, 1:59 PM CDTFLASH FLOODWest Mineral, KSSEVERAL ROADS FLOODED BY LIGHTNING CREEK.
May 7, 3:30 PM CDTFLASH FLOODSheldon, MONUMEROUS SECONDARY ROADS ARE REPORTED FLOODED AND IMPASSABLE DUE TO EXCESSIVE RAINFALL. SINCE THIS MORNING...SHELDON MEASURED 3.00 INCHES OF RAINFALL. BRONAUGH REPORTED 4.00 INCHES.
May 7, 4:25 PM CDTFLASH FLOOD2 Wnw Asbury, KSWATER RECUE IN PROGRESS AT THE INTERSECTION OF 110TH ST. AND SCAMMON RD.
May 7, 8:59 PM CDTFLASH FLOODBaxter Springs, KS1 FT OF WATER FLOODING THE INTERSECTION OF MAIN ST. AND 16TH ST.
May 7, 9:44 PM CDTHEAVY RAIN 3.082 S Joplin, MOTHREE AND EIGHT HUNDREDTHS OF AN INCH OF RAINFALL HAS FALLEN IN SOUTH JOPLIN SINCE 12 AM THIS MORNING. ONE AND THREE QUARTERS OF AN INCH OF THIS HAS FALLEN IN THE LAST HOUR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this flash flood warning; the first came 67 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 2.7 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2008-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1122 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2008-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 263 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1122 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
553 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
263 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 071444
FFWSGF
KSC011-021-037-MOC011-097-217-072100-
/O.NEW.KSGF.FF.W.0059.080507T1442Z-080507T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
942 AM CDT WED MAY 7 2008

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BARTON COUNTY IN SOUTHWEST MISSOURI...
  BOURBON COUNTY IN SOUTHEAST KANSAS...
  CHEROKEE COUNTY IN SOUTHEAST KANSAS...
  CRAWFORD COUNTY IN SOUTHEAST KANSAS...
  JASPER COUNTY IN SOUTHWEST MISSOURI...
  VERNON COUNTY IN WEST CENTRAL MISSOURI...

* UNTIL 400 PM CDT WEDNESDAY.

* AT 933 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE   
WARNED AREA. RAINFALL AMOUNTS OF 1 TO 2 INCHES HAVE ALREADY FALLEN 
ACROSS PORTIONS TO CHEROKEE AND CRAWFORD COUNTIES SINCE 7 AM.  AN 
ADDITIONAL 1 TO 2 INCHES OF RAIN WILL BE POSSIBLE INTO THE EARLY 
AFTERNOON.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO   
OCCUR IN LOW LYING...FLOOD PRONE AREAS. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

LAT...LON 3803 9508 3803 9424 3806 9414 3804 9409
      3729 9409 3729 9406 3706 9406 3706 9462
      3702 9462 3699 9505

$$

RUNNELS
7 follow-up statements
000 
WGUS73 KSGF 071547
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1043 AM CDT WED MAY 7 2008

KSC011-021-037-MOC011-097-217-072100-
/O.CON.KSGF.FF.W.0059.000000T0000Z-080507T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOURBON KS-CRAWFORD KS-CHEROKEE KS-JASPER MO-BARTON MO-VERNON MO-
1043 AM CDT WED MAY 7 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM CDT FOR
BARTON...BOURBON...CHEROKEE...CRAWFORD...JASPER AND VERNON
COUNTIES...

AT 1041 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
NUMEROUS THUNDERSTORMS ACROSS THE WARNED AREA THAT HAVE PRODUCED 
RAINFALL RATES OF ONE TO TWO INCHES PER HOUR. THE HEAVIEST SINCE 7 
AM HAS OCCURRED NEAR THE COMMUNITIES OF GIRARD AND PITTSBURG 
KANSAS...AS WELL AS LIBERAL AND LAMAR MISSOURI. HIGH RAINFALL RATES 
OF ONE HALF TO ONE INCH PER HOUR WILL BE COMMON ACROSS THE WARNED 
AREA THROUGH NOON WITH TOTAL RAINFALL OF TWO TO FOUR INCHES LIKELY 
IN LOCALIZED AREAS. MORE HEAVY RAINFALL OVER OKLAHOMA WILL MOVE 
ACROSS SOUTHEAST KANSAS AND WESTERN MISSOURI THIS AFTERNOON AND 
CAUSE ADDITIONAL FLOODING PROBLEMS. 

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO 
OCCUR.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED 
BRIDGES...DIPS...OR LOW WATER CROSSINGS. 

LAT...LON 3803 9508 3803 9424 3806 9414 3804 9409
      3729 9409 3729 9406 3706 9406 3706 9462
      3702 9462 3699 9505
TIME...MOT...LOC 1543Z 180DEG 0KT 3749 9440

$$

JLT
000 
WGUS73 KSGF 071658
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1155 AM CDT WED MAY 7 2008

KSC011-021-037-MOC011-097-217-072100-
/O.CON.KSGF.FF.W.0059.000000T0000Z-080507T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOURBON KS-CRAWFORD KS-CHEROKEE KS-JASPER MO-BARTON MO-VERNON MO-
1155 AM CDT WED MAY 7 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM CDT FOR
BARTON...BOURBON...CHEROKEE...CRAWFORD...JASPER AND VERNON
COUNTIES...

AT 1154 AM CDT...
AT 1145 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE AREAS OF MODERATE TO HEAVY RAINFALL ACROSS THE WARNED AREA. 
RAINFALL RATES WILL BEGIN TO INCREASE ONCE AGAIN AS ANOTHER BATCH OF 
THUNDERSTORMS ACROSS NORTHEAST OKLAHOMA...MOVES NORTHEAST ACROSS 
SOUTHEAST KANSAS AND WESTERN MISSOURI. RAINFALL RATES OF ONE HALF 
TO ONE INCH PER HOUR WILL BE LIKELY WITH LOCALLY HIGHER RATES 
THROUGH 1 PM. LOCAL OBSERVER REPORTED THAT RAINFALL AMOUNTS OF ONE 
TO TWO INCHES HAVE FALLEN NEAR LAMAR...LIBERAL AND MINDENMINES 
MISSOURI. 

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO 
OCCUR. THE MOST FLOOD PRONE AREAS WILL BE NEAR THE CREEKS AND 
STREAMS OF COX CREEK...COW CREEK...GLENDALE FORK AND LITTLE DRY WOOD 
CREEK. 

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SPRINGFIELD.

LAT...LON 3803 9508 3803 9424 3806 9414 3804 9409
      3729 9409 3729 9406 3706 9406 3706 9462
      3702 9462 3699 9505
TIME...MOT...LOC 1655Z 180DEG 0KT 3749 9440

$$

JLT
000 
WGUS73 KSGF 071811
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
105 PM CDT WED MAY 7 2008

KSC011-021-037-MOC011-097-217-072100-
/O.CON.KSGF.FF.W.0059.000000T0000Z-080507T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOURBON KS-CRAWFORD KS-CHEROKEE KS-JASPER MO-BARTON MO-VERNON MO-
105 PM CDT WED MAY 7 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM CDT FOR
BARTON...BOURBON...CHEROKEE...CRAWFORD...JASPER AND VERNON
COUNTIES...

AT 102 PM CDT...THE PUBLIC REPORTED THAT HEAVY RAINFALL THIS MORNING 
WAS BEGINNING TO CAUSE FLOODING IN LOW LYING AREAS OF SOUTHEAST 
KANSAS AND PORTIONS OF WEST CENTRAL MISSOURI. SPECIFICALLY...AREAS 
NEAR LAMAR...LIBERAL AND MINDENMINES MISSOURI HAVE RECEIVED BETWEEN 
ONE AND TWO INCHES OF RAINFALL THIS MORNING...WITH LOCALLY HIGHER 
AMOUNTS. IN ADDITION...LOCAL OBSERVATIONS NEAR PITTSBURG AND GIRARD 
KANSAS HAVE REPORTED BETWEEN ONE AND TWO INCHES SINCE 8 AM. PLEASE 
BE AWARE THAT A LARGE AREA OF RAINFALL...WITH RAINFALL RATES OF ONE 
HALF TO ONE INCH PER HOUR...WILL SPREAD ACROSS THE WARNED AREA 
THROUGH 3 PM...WITH AN ADDITIONAL ONE TO TWO INCHES OF RAINFALL 
LIKELY. 

RUNOFF FROM THIS EXCESSIVE RAINFALL IS CAUSING FLASH FLOODING. 

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED 
BRIDGES...DIPS...OR LOW WATER CROSSINGS.

LAT...LON 3803 9508 3803 9424 3806 9414 3804 9409
      3729 9409 3729 9406 3706 9406 3706 9462
      3702 9462 3699 9505
TIME...MOT...LOC 1805Z 180DEG 0KT 3749 9440

$$

JLT
000 
WGUS73 KSGF 071957
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
251 PM CDT WED MAY 7 2008

KSC011-021-037-MOC011-097-217-072100-
/O.CON.KSGF.FF.W.0059.000000T0000Z-080507T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOURBON KS-CRAWFORD KS-CHEROKEE KS-JASPER MO-BARTON MO-VERNON MO-
251 PM CDT WED MAY 7 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM CDT FOR
BARTON...BOURBON...CHEROKEE...CRAWFORD...JASPER AND VERNON
COUNTIES...

AT 250 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT
EXCESSIVE RAINFALL WAS PRODUCING FLASH FLOODING ACROSS THE WARNED 
AREA. SEVERAL SECONDARY ROADS WERE CLOSED AROUND THE PITTSBURG 
KANSAS AREA SINCE THIS MORNING DUE TO THE FLOODING. IN 
ADDITION...SEVERAL REPORTS OF TWO TO THREE INCHES OF RAINFALL HAD 
OCCURRED SINCE 7 AM NEAR LAMAR...LIBERAL AND MINDENMINES.

SEVERAL WAVES OF MODERATE TO HEAVY RAINFALL WILL CONTINUE ACROSS THE 
WARNED AREA THROUGH THIS EVENING. THIS WILL AGGRAVATE THE ALREADY 
SATURATED SOILS AND CAUSE ADDITIONAL FLASH FLOODING IN THE WARNED 
AREA. RAINFALL RATES WILL AVERAGE BETWEEN ONE AND THREE TENTHS OF AN 
INCH PER HOUR...WITH LOCALLY ONE INCH PER HOUR IN THUNDERSTORMS THE 
REMAINDER OF THE AFTERNOON AND EARLY EVENING. 

UNTIL THE MAIN WEATHER SYSTEM ACROSS WESTERN OKLAHOMA MOVES EAST OF 
THE REGION...PERIODS OF THUNDERSTORMS WILL CONTINUE TO DEVELOP. 

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF 
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TURN 
AROUND...DONT DROWN.

LAT...LON 3803 9508 3803 9424 3806 9414 3804 9409
      3729 9409 3729 9406 3706 9406 3706 9462
      3702 9462 3699 9505
TIME...MOT...LOC 1951Z 180DEG 0KT 3749 9440

$$

JLT
000 
WGUS73 KSGF 072001 CCA
FFSSGF

FLASH FLOOD STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
251 PM CDT WED MAY 7 2008

KSC011-021-037-MOC011-097-217-072100-
/O.COR.KSGF.FF.W.0059.000000T0000Z-080507T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOURBON KS-CRAWFORD KS-CHEROKEE KS-JASPER MO-BARTON MO-VERNON MO-
251 PM CDT WED MAY 7 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM CDT FOR
BARTON...BOURBON...CHEROKEE...CRAWFORD...JASPER AND VERNON
COUNTIES...

AT 250 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT
EXCESSIVE RAINFALL WAS PRODUCING FLASH FLOODING ACROSS THE WARNED 
AREA. SEVERAL SECONDARY ROADS WERE CLOSED AROUND THE PITTSBURG 
KANSAS AREA SINCE THIS MORNING DUE TO THE FLOODING. IN 
ADDITION...SEVERAL REPORTS OF TWO TO THREE INCHES OF RAINFALL HAD 
OCCURRED SINCE 7 AM NEAR LAMAR...LIBERAL AND MINDENMINES.

SEVERAL WAVES OF MODERATE TO HEAVY RAINFALL WILL CONTINUE ACROSS THE 
WARNED AREA THROUGH THIS EVENING. THIS WILL AGGRAVATE THE ALREADY 
SATURATED SOILS AND CAUSE ADDITIONAL FLASH FLOODING IN THE WARNED 
AREA. RAINFALL RATES WILL AVERAGE BETWEEN ONE AND THREE TENTHS OF AN 
INCH PER HOUR...WITH LOCALLY ONE INCH PER HOUR IN THUNDERSTORMS FOR 
THE REMAINDER OF THE AFTERNOON AND EARLY EVENING. 

UNTIL THE MAIN WEATHER SYSTEM ACROSS WESTERN OKLAHOMA MOVES EAST OF 
THE REGION...PERIODS OF THUNDERSTORMS WILL CONTINUE TO DEVELOP. 

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF 
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TURN 
AROUND...DONT DROWN.

LAT...LON 3803 9508 3803 9424 3806 9414 3804 9409
      3729 9409 3729 9406 3706 9406 3706 9462
      3702 9462 3699 9505
TIME...MOT...LOC 1951Z 180DEG 0KT 3749 9440

$$

JLT
000 
WGUS53 KSGF 072052
FFWSGF
KSC011-021-037-MOC011-097-217-080300-
/O.EXT.KSGF.FF.W.0059.000000T0000Z-080508T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
347 PM CDT WED MAY 7 2008

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  BARTON COUNTY IN SOUTHWEST MISSOURI...
  BOURBON COUNTY IN SOUTHEAST KANSAS...
  CHEROKEE COUNTY IN SOUTHEAST KANSAS...
  CRAWFORD COUNTY IN SOUTHEAST KANSAS...
  JASPER COUNTY IN SOUTHWEST MISSOURI...
  VERNON COUNTY IN WEST CENTRAL MISSOURI...

* UNTIL 1000 PM CDT.

* AT 344 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT 
  EXCESSIVE RAINFALL WAS PRODUCING FLASH FLOODING ACROSS THE WARNED 
  AREA. SEVERAL SECONDARY ROADS WERE CLOSED AROUND PITTSBURG 
  KANSAS...AND SOUTHERN PARTS OF VERNON COUNTY MISSOURI SINCE 
  EARLIER TODAY DUE TO THE FLOODING. IN ADDITION...SEVERAL REPORTS 
  OF TWO TO THREE INCHES OF RAINFALL HAD OCCURRED SINCE 7 AM NEAR 
  LAMAR...LIBERAL AND MINDENMINES. TWO REPORTS OF THREE TO FOUR INCH 
  RAINFALL TOTALS OCCURRED NEAR SHELDON AND BRONAUGH MISSOURI. 
  
  SEVERAL WAVES OF MODERATE TO HEAVY RAINFALL WILL CONTINUE ACROSS 
  THE WARNED AREA THROUGH THIS EVENING. THIS WILL AGGRAVATE THE 
  ALREADY SATURATED SOILS AND CAUSE ADDITIONAL FLASH FLOODING IN THE 
  WARNED AREA. RAINFALL RATES WILL AVERAGE BETWEEN ONE AND THREE 
  TENTHS OF AN INCH PER HOUR...WITH LOCALLY ONE INCH PER HOUR NEAR 
  THUNDERSTORMS FOR THE REMAINDER OF THE AFTERNOON AND EARLY 
  EVENING. 

  UNTIL THE MAIN WEATHER SYSTEM ACROSS WESTERN OKLAHOMA MOVES EAST 
  OF THE REGION...PERIODS OF THUNDERSTORMS WILL CONTINUE TO DEVELOP. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL IS CAUSING FLASH FLOODING. 

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF 
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TURN 
AROUND...DONT DROWN.

LAT...LON 3803 9508 3803 9424 3806 9414 3804 9409
      3729 9409 3729 9406 3706 9406 3706 9462
      3702 9462 3699 9505

$$

JLT
000 
WGUS73 KSGF 080208
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
902 PM CDT WED MAY 7 2008

KSC011-021-037-MOC011-097-217-080300-
/O.CON.KSGF.FF.W.0059.000000T0000Z-080508T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOURBON KS-CRAWFORD KS-CHEROKEE KS-JASPER MO-BARTON MO-VERNON MO-
902 PM CDT WED MAY 7 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
BARTON...BOURBON...CHEROKEE...CRAWFORD...JASPER AND VERNON
COUNTIES...

AT 901 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
HEAVY RAIN PRODUCING THUNDERSTORMS FROM GIRARD AND LAMAR SOUTH TO 
THE NEOSHO AREA. ADDITIONAL THUNDERSTORMS WILL MOVE NORTH INTO THE 
REST OF THE WARNING AREA OVER THE NEXT HOUR. 

ADDITIONAL RAINFALL AMOUNTS OF AN INCH WILL BE POSSIBLE WITH LOCALLY 
HIGHER AMOUNTS TONIGHT. THE RAIN WILL TAPER OFF AFTER MIDNIGHT.

GIVEN THE ADDITIONAL HEAVY RAINFALL THAT IS OCCURRING...THIS WARNING 
WILL LIKELY BE EXTENDED INTO THE OVERNIGHT HOURS. FLOODING IS 
ALREADY BEING REPORTED IN BAXTER SPRINGS KANSAS BY A TRAINED 
SPOTTER. POTENTIALLY SERIOUS FLOODING WILL ALSO OCCUR IN AND AROUND 
THE JOPLIN AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

LAT...LON 3803 9508 3803 9424 3806 9414 3804 9409
      3729 9409 3729 9406 3706 9406 3706 9462
      3702 9462 3699 9505
TIME...MOT...LOC 0202Z 180DEG 0KT 3747 9459

$$

DSA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 7, 5:54 AM CDT, 3 hours 48 minutes earlier.

Area forecast discussion, May 7, 5:54 AM CDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
554 AM CDT WED MAY 7 2008

...UPDATE TO AVIATION...

.DISCUSSION...

A COMPLEX WEATHER SCENARIO CONTINUES TO EVOLVE EARLY WEDNESDAY.
THE REMNANTS OF A CONVECTIVE COMPLEX THAT DEVELOPED OVER KANSAS WAS
SPREADING INTO PORTIONS OF CENTRAL AND SOUTHERN MISSOURI EARLY
THIS MORNING. REGIONAL RADAR AND SATELLITE SHOW OTHER LARGE
CONVECTIVE CLUSTERS ACROSS THE PLAINS THAT HAD DEVELOPED IN
RESPONSE TO A BROAD LOW LEVEL JET AHEAD OF AN UPPER LOW TRACKING
OUT OF THE DESERT SOUTHWEST.

THIS POTENT SYSTEM WILL MIGRATE NORTHEASTWARD ACROSS THE SOUTHERN
PLAINS TODAY. INCREASING UPPER DIFFLUENCE WILL OVERSPREAD THE
REGION DURING THE DAY AND INTERACT WITH A STRENGTHENING LOW LEVEL
JET TO PROVIDE AMPLE LIFT FOR WIDESPREAD CONVECTION. EXPECT TO SEE
CLUSTERS OF CONVECTION DEVELOP FROM THE SOUTHERN PLAINS INTO THE
MISSOURI VALLEY THROUGH THE DAY...AND INITIALLY BECOME FOCUSED ALONG
A DEVELOPING FRONTAL ZONE AS SEEN IN THE PROGGED 925-850 MB WIND
FIELDS. THE AXIS OF MAXIMIZED MASS CONVERGENCE WILL EXTEND FROM
THE APPROACHING UPPER LOW INTO SOUTHEAST AND CENTRAL MISSOURI BY
THIS AFTERNOON. MODEL SOUNDINGS SUGGEST VERY EFFICIENT RAINFALL
PRODUCTION WITH NEARLY SATURATED AIRMASS THROUGH 400 MB AND
PRECIPITABLE WATER VALUES AROUND 1.5 INCHES. THE RISK OF FLASH
FLOODING WILL INCREASE DURING THE DAY PARTICULARLY FROM SOUTHEAST
KANSAS INTO THE LAKE OF THE OZARKS REGION AS REPEATED ROUNDS OF
CONVECTION ARE LIKELY TO DEVELOP.

A SURFACE LOW WILL DEVELOP OVER THE SOUTHERN PLAINS TODAY AND
TRACK INTO THE OZARKS TONIGHT WITH THE UPPER LOW. EXPECT A BAND OF
STRONG TO SEVERE CONVECTION TO DEVELOP ALONG THE ATTENDANT COLD
FRONT/DRY LINE AND SPREAD EAST INTO SOUTHERN MISSOURI LATE THIS
AFTERNOON AND EVENING. INSTABILITY WILL BE HAMPERED SOMEWHAT BY
CLOUD COVER AND ONGOING CONVECTION BUT SHEAR PROFILES WILL BECOME
MORE FAVORABLE WITH THE APPROACH OF THE UPPER LOW. MODEL SOUNDINGS
SUGGEST DAMAGING WINDS WILL BE THE PRIMARY THREAT WITHIN A LINEAR
COMPLEX THAT WILL SWEEP EAST ACROSS THE OZARK THIS EVENING.
ISOLATED TORNADOES CANNOT BE RULED OUT GIVEN THE ENHANCED LOW
LEVEL HELICITIES DUE TO BACKING LOW LEVEL WINDS AHEAD OF THE
APPROACHING SURFACE LOW AND LOW CONDENSATION LEVELS.

MEANWHILE AN AXIS OF MODERATE TO HEAVY RAINFALL IS PROGGED TO SET
UP WITHIN DEFORMATION ZONE ON THE NORTHERN SIDE OF THE UPPER LOW
TRACK. MODELS CONTINUE TO BRING THIS AXIS OF HEAVY RAINFALL ACROSS
SOUTHEAST KANSAS AND CENTRAL MISSOURI. HAVE FOLLOWED CLOSE TO HPC
AND MODEL GUIDANCE WHICH IS DEPICTING 3 TO 4 INCHES OF RAIN IN
THIS AREA. RAINFALL AMOUNT OF 1 TO 2 INCHES WILL BE MORE COMMON
FARTHER SOUTH. WHILE LOCALIZED FLOODING WILL BE POSSIBLE ANYWHERE
ACROSS THE MISSOURI OZARKS AND SOUTHEAST KANSAS...THE GREATEST
RISK OF SIGNIFICANT FLASH FLOODING WILL AFFECT AREAS GENERALLY
NORTH OF A NEOSHO TO ROLLA LINE WHERE A FLASH FLOOD WATCH REMAINS
IN EFFECT. SERIOUS FLASH FLOODING AS WELL AS RIVER FLOODING WILL
LIKELY DEVELOP IF THE FORECAST RAINFALL AMOUNTS MATERIALIZE.

SHOWERS WILL PERSIST INTO THURSDAY MORNING AS THE UPPER LOW PULLS
AWAY. A ZONAL FLOW PATTERN WILL SET UP IN THE WAKE OF THE EXITING
LOW AND BRING ANOTHER MINOR SHORTWAVE INTO THE PLAINS THURSDAY
NIGHT. MODELS CONTINUE TO DEPICT A CONVECTIVE COMPLEX THAT WILL
DEVELOP OVER KANSAS AND MOVE INTO SOUTHWEST FRIDAY EARLY FRIDAY.

ANOTHER MORE POTENT SHORTWAVE AND ASSOCIATED FRONT WILL SWEEP
ACROSS THE REGION SATURDAY BRINGING YET ANOTHER CHANCE OF
CONVECTION.

FOSTER

&&

.AVIATION...

FOR THE 12Z TAF PACKAGE...ACTIVE WEATHER FOR THIS TAF PERIOD.
SEVERAL ROUNDS OF SHRA/TSRA WILL AFFECT THE REGION TODAY AND
TONIGHT AS A POTENT UPPER LEVEL STORM SYSTEM MOVES THROUGH THE
REGION. VIS/CIG RESTRICTIONS THIS MORNING HAVE BEEN QUITE
FLEETING WITH VFR THE CURRENT CONDITIONS. WILL LIKELY SEE A
PROLONGED PERIOD OF MVFR AS SHRA/TSRA ENTERS THE AREA...WITH
OCCASIONAL BOUTS OF IFR VIS/CIG IN HEAVIER RAINFALL. SFC LOW
PRESSURE WILL LIKELY PASS OVER OR JUST TO THE SOUTH OF BOTH
JLN/SGF AERODROMES...WINDS WILL BACK TO EAST AND SHIFT TO A
WESTERLY DIRECTION VERY LATE IN THE FORECAST PERIOD.

GAGAN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH FROM 1 PM CDT THIS AFTERNOON THROUGH THURSDAY
     AFTERNOON FOR MOZ055>058-066>071-077>081-088>094.

KS...FLASH FLOOD WATCH FROM 1 PM CDT THIS AFTERNOON THROUGH THURSDAY
     AFTERNOON FOR KSZ073-097-101.

&&
Hazardous weather outlook, May 7, 7:37 AM CDT, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
737 AM CDT WED MAY 7 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-081245-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
737 AM CDT WED MAY 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  NUMEROUS THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY
  RAINFALL...WIND GUSTS TO 50 MPH AND SMALL HAIL.

  A FEW SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS
  IN EXCESS OF 60 MPH...HAIL TO THE SIZE OF HALF DOLLARS...AND
  POSSIBLY ISOLATED TORNADOES.

  TORRENTIAL RAINFALL AMOUNTS OF 2 TO 4 INCHES AND FLASH
  FLOODING.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WILL INCREASE THROUGH THE DAY ACROSS THE OUTLOOK
  AREA. THE GREATEST RISK OF SEVERE STORMS WILL OCCUR ACROSS
  SOUTHERN MISSOURI...OR SOUTH OF A LINE FROM LAMAR TO ROLLA.

  DISCUSSION:

 NUMEROUS THUNDERSTORMS WILL DEVELOP TODAY AS A STRONG STORM
 SYSTEM TRACKS OUT OF THE SOUTHERN PLAINS. A FEW ELEVATED
 THUNDERSTORMS MAY PRODUCE SEVERE HAIL TO THE SIZE OF HALF
 DOLLARS DURING THE MORNING HOURS. THE POTENTIAL OF STRONG TO
 SEVERE STORMS WILL INCREASE LATER THIS AFTERNOON AND EVENING AS
 WIND SHEAR INCREASES IN ADVANCE OF THE APPROACHING STORM
 SYSTEM...AND SURFACE LOW PRESSURE TRACKS INTO FAR SOUTHERN
 MISSOURI. A LINE OF STRONG TO SEVERE STORMS WILL LIKELY MOVE OUT
 OF OKLAHOMA AND INTO SOUTHERN MISSOURI LATER THIS AFTERNOON AND
 EVENING. LOCALIZED DAMAGING WINDS WILL BE THE PRIMARY THREAT WITH
 THESE STORMS. HOWEVER...AN ISOLATED TORNADO CANNOT BE RULED OUT.

 IN ADDITION...HEAVY RAINFALL WILL BECOME MORE WIDESPREAD WITH
 TOTAL RAINFALL AMOUNTS OF 2 TO 4 INCHES POSSIBLE...ESPECIALLY
 ALONG AND NORTH OF INTERSTATE 44. THE POTENTIAL OF FLASH FLOODING
 WILL INCREASE THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

 FLOODING OF SMALL STREAMS...LOW WATER CROSSINGS...AND SOME
 RIVERS MAY BE ONGOING THURSDAY.

 THUNDERSTORMS WILL BE POSSIBLE LATE THURSDAY NIGHT INTO FRIDAY
 MORNING...AND AGAIN SATURDAY. A FEW OF THESE STORMS MAY BECOME
 SEVERE.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND
 EVENING ACROSS FAR SOUTHERN MISSOURI.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

BARJENBRUCH

In the hours before

Special weather statement, May 7, 8:41 AM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
841 AM CDT WED MAY 7 2008

MOZ093-101-071415-
NEWTON MO-MCDONALD MO-
841 AM CDT WED MAY 7 2008

...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN MCDONALD AND
SOUTHEASTERN NEWTON COUNTIES UNTIL 915 AM CDT...

AT 840 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GOODMAN...OR 9 MILES NORTH OF PINEVILLE...
MOVING NORTHEAST AT 40 MPH.

ADDITIONAL STRONG STORMS WILL MOVE OUT OF NORTHEAST OKLAHOMA INTO
WESTERN MCDONALD COUNTY.  THESE STORMS WILL ALSO BE CAPABLE OF
PRODUCING HAIL TO THE SIZE OF NICKELS.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

RUNNELS

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 2:07 PM CDTRiver Flood WarningSGFBourbon13 hr
May 7, 2:07 PM CDTRiver Flood WarningSGFBourbon19 hr
May 7, 9:15 AM CDTRiver Flood WarningSGFJasper3 days
May 7, 9:46 AM CDTFlash Flood WarningSGFMcDonald, Newton12 hr
May 7, 10:20 AM CDTSevere Thunderstorm WarningSGFDallas, Polk25 min
May 7, 10:26 AM CDTAreal Flood AdvisorySGFGreene2 hr
May 7, 12:22 PM CDTAreal Flood AdvisorySGFLaclede, Phelps, Pulaski3 hr
May 7, 12:55 PM CDTSevere Thunderstorm WarningSGFDallas, Greene, Polk, Webster23 min
May 7, 12:58 PM CDTFlash Flood WarningSGFBenton, Camden, Cedar, Dade, Dallas, Hickory and 4 more6 hr
May 7, 2:07 PM CDTRiver Flood WarningSGFVernon5 days
May 7, 2:07 PM CDTRiver Flood WarningSGFCedar68 hr
May 7, 2:07 PM CDTRiver Flood WarningSGFPulaski13 hr
May 7, 2:07 PM CDTRiver Flood WarningSGFVernon6 days
May 7, 2:07 PM CDTRiver Flood WarningSGFVernon14 hr
May 7, 3:06 PM CDTAreal Flood AdvisorySGFLaclede, Maries, Phelps, Pulaski3 hr
May 7, 3:50 PM CDTRiver Flood WarningSGFJasper41 hr
May 7, 5:21 PM CDTFlash Flood WarningSGFBenton, Camden, Cedar, Dade, Dallas, Hickory and 8 more5 hr

Nearby

Flash Flood Warnings in Kansas, 2008Flash Flood Warnings in Missouri, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.